Photo by LightFieldStudios on Envato
Perioral dermatitis is a skin problem around the mouth. It can also appear on the nose and chin. This dermatitis resembles acne and rosacea, but it is neither of them. It’s a difficult condition to treat, and your toothpaste, skincare products, and cosmetics can be the cause. Let’s talk about its prevention and treatment.
Among its symptoms, red rashes form around the mouth, the reason for its name, perioral. Acne-like pustules often form on the red patches, and the patch can be very itchy. Sometimes, too, the condition spreads below the eyes, on the nose, and on the chin.
Causes: The use of heavy steroid creams is one of the possible causes of perioral dermatitis. Some flavoring agents used in our daily toothpaste can also cause it to appear. The use of heavy cosmetics and skincare products is another possible cause. Each of us has to find out what product is causing it and, if you have not used any heavy cosmetics, you can eliminate it as a reason and focus on the others. Similarly, if you have not applied steroids, that reason will not apply to you. We have to discuss the possible reason with our doctor and eliminate it before being treated. Otherwise, the disease will return.
Treatment: Stopping the use of heavy steroids is the first treatment. You may get a new outbreak, but it will subside after about a week. If you are not using steroids, you have to talk to your doctor about your toothpaste and use another one that is neutral. Stopping the use of all skincare products and cosmetics will help it heal faster. The common treatment for perioral dermatitis is antibiotics, usually topical, but if the condition is severe, they can be given orally and the condition subsides within a few days. Consult your doctor about treatment when you have perioral dermatitis, self-treatment with any OTC product will not help.